Tornadoes · United States · Kansas · 2019

EF0 tornado, Linn, Kansas, May 26, 2019

This EF0 tornado ran 0.1 miles across Washington County on May 26, 2019, touching down at 9:22 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 26, 2019
Touchdown
9:22 PM CDT (02:22 UTC)
Lifted
9:24 PM CDT (02:24 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Washington County
Touchdown point
39.683, -97.085
Lift-off point
39.685, -97.085
Record number
1905262022-01

The damage survey

3 damage points were recorded along this path by NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 84 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A cluster of severe t-storms moved across north central Kansas and did produce one small weak tornado in Washington County around 920 pm CDT Sunday May 26th. An outbuilding was destroyed and windows were broken on another school building in Linn, Kansas.

Photos submitted show degree of damage to outbuilding and windows at a school suggest higher end EF0 type damage along a short path in Linn, Kansas.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 26, 6:30 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 26, 6:30 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
630 PM CDT Sun May 26 2019

.SYNOPSIS...
Issued at 340 PM CDT Sun May 26 2019

20Z water vapor imagery shows a closed upper low over central CA
with a shortwave trough rotating around the upper low over the
southern Rockies. Over the central plains, shortwave ridging and
some subsidence from the morning convection has allowed skies to
become partly sunny. A 19Z RAOB from TOP showed there to be only
some modest instability. Although this is likely to increase as
the boundary layer warms into the lower 80s. At the surface, low
pressure was noted in the lee of the Rockies while broad high
pressure remained to the east of the plains. This has favored
continued moisture transportation north with southerly low level
flow.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun May 26 2019

For tonight convection is already ongoing across the high plains
and the models do not show much inhibition developing across
eastern KS after sunset. So think the convective allowing models
are pretty reasonable in bringing a linear MCS into the forecast
area this evening. Especially considering the upper trough axis
over the southern Rockies is poised to lift across the region
overnight. While inhibition doesn't show a strong increase
overnight, the surface based CAPE is expected to weaken through
the night as the boundary layer cools. There looks to be decent
elevated CAPE through the evening. Forecast hodographs support the
idea of an MCS with some backing in the mid level winds making it
difficult for storms to remain discrete. The the main concern
with the storms will be for renewed flash flooding, damaging winds
and large hail.

Models have the upper trough lifting northeast of the forecast area
around 12Z. So think convection should be waning by Monday morning
with the bulk of Memorial Day staying dry thanks to some subsidence
behind the upper trough. Lows Monday are expected to fall into the
lower 60s across north central KS due to the convective cold pools.
They may hold in the mid and upper 60s across east central KS with
the CAMs showing the convection falling apart before reaching that
far east. Highs Monday are forecast to make it into the mid 80s
expecting the subsidence to allow good insolation for the afternoon.
Have not made any change to the flash flood watch even though it
looks like a low probability for heavy rain as far east as the KS
turnpike.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM CDT Sun May 26 2019

Models show some warmer air advecting in from the south by Monday
night providing some inhibition to surface based convection. Have
maintains some POPs with a frontal boundary forecast to move into
central and southern NEB. So there is some potential for storms
to form over NEB and move south through the night. The big concern
is for severe storms Tuesday afternoon and evening. There is a
good signal for the dryline to move into central KS with good deep
layer shear for supercell storms. 0-1km shear could be better
than models currently prog, but helicity is forecast to increase
as the low level jet strengthens. So there is the potential for
tornadoes, especially while storms are able to remain discrete.
Storms eventually push east as a Pacific front pushes into eastern
KS. Models show the instability axis setting up across southeast
KS for Wednesday. So the severe through looks to be shunted
southeast, but there appears to be some chance it could catch our
east central KS counties. So have some small POPs in the forecast
Wednesday afternoon.

The pattern finally breaks down by Thursday with a quasi zonal flow
developing and a modified Pacific airmass scouring out some of the
moisture. So it looks like we finally catch a stretch of dry weather
heading into Friday. Models show weak waves within the zonal flow
for Friday evening and into the weekend. There is even some signal
for a frontal system to move into the region Saturday or Saturday
night. The frontal system looks to be the best chance for organized
precip. Otherwise models suggest just a climatology POP with some
moisture and transient waves. There are some timing differences with
the front between the GFS and ECMWF. So only have a chance POP going
for now.

Temps for Wednesday and Thursday are expected to be on the mild side
with weak ridging over the area. The forecast has highs in the 70s.
Highs look to be back around 80 for Friday and through the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun May 26 2019

VFR conditions are expected to continue through much of the
evening/overnight at all sites. A line of thunderstorms is
expected to move across the terminals overnight. The estimated
time of tsra activity at MHK is 07-10Z and 10-12Z at the Topeka
sites. Gusty west winds may accompany these thunderstorms as
well. In addition, marginal LLWS conditions may develop after
05-08Z and continue through sunrise. Otherwise, southerly winds
will rapidly increase after sunrise to 10-15, gusting 20-25 kt.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Baerg
Hazardous weather outlook, May 26, 3:49 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
349 PM CDT Sun May 26 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-272100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
349 PM CDT Sun May 26 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A line of thunderstorms is forecast to move from western Kansas
into north central, northeast and parts of east central Kansas the
evening and overnight. Heavy rainfall with the storms could lead
to flash flooding. Also the storms could produce severe weather
with damaging winds and large hail. The most likely timing for
these storms is after 9 PM and through the overnight hours.

A flash flood watch remains in effect for the entire outlook area
until 7 am Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms mainly across northern Kansas
Monday evening. There is a limited potential for severe storms
Monday evening, mainly along the highway 36 corridor.

Severe thunderstorms are possible Tuesday afternoon and evening.
These storms could develop across central and north central KS
moving east across northeast and east central Kansas. These
thunderstorms could be capable of producing tornadoes as well as
large hail. Heavy rain with the storms could also renew flash
flooding.

Flooding on area rivers is likely to persist through the middle of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 00:00Z

2.4 hours before the tornado, 146 km from the path. May 27, 2019.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 197 joules per kilogram, CIN -307, lifted condensation level 1329 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 31 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-307 J/kg
Surface CAPE
1045 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Marysville (MYZ), 43 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 26, 2019

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 261:15 AM CDTEF0McIntosh, OK0.275
May 261:23 AM CDTEF1Champaign, IL0.9250
May 261:27 AM CDTEF1Champaign, IL0.8250
May 261:35 AM CDTEF1Champaign, IL1.0250
May 261:44 AM CDTEF0Mayes, OK3.2300
May 262:30 AM CDTEF0Washington, AR1.5100
May 261:57 PM MDTEF0Bingham, ID1.8100$1,000
May 262:38 PM MDTUnratedProwers, CO0.320
May 262:54 PM MDTUnratedBent, CO0.320
May 264:36 PM CDTEF0Thomas, KS1.0100$42,000
May 264:10 PM MDTUnratedKiowa, CO0.320
May 264:38 PM MDTEF0Weld, CO0.025
May 264:53 PM MDTEF0Weld, CO0.025
May 264:55 PM MDTEF0Union, NM21.775
May 265:27 PM MDTEF0Weld, CO0.025
May 265:37 PM MDTEF0Adams, CO0.025
May 265:50 PM MDTEF0Union, NM2.650
May 265:58 PM MDTEF0Lincoln, CO0.050
May 266:04 PM MDTEF0Chaves, NM2.450
May 267:21 PM CDTEF1Franklin, NE1.9500$125,000
May 266:25 PM MDTEF0Roosevelt, NM0.850
May 267:25 PM CDTEF0Oldham, TX0.350
May 268:02 PM CDTEF0Hartley, TX2.050
May 268:14 PM CDTEF0Hartley, TX5.275
May 267:20 PM MDTEF2Roosevelt, NM9.5200$2.0 million
May 267:57 PM MDTEF0Roosevelt, NM2.150
May 269:11 PM CDTEF0Bailey, TX5.050$50,000
May 269:56 PM CDTEF2Lamb, TX8.0100$150,000
May 2610:26 PM CDTEF0Castro, TX12.8100$100,000
May 2610:49 PM CDTEF1Gray, KS0.725$60,000
May 2610:51 PM CDTEF1Ford, KS1.925
May 2610:52 PM CDTEF1Ford, KS1.825
May 2611:07 PM CDTEF1Ford, KS3.150
May 2611:14 PM CDTEF0Hodgeman, KS1.725
May 2611:28 PM CDTEF1Hodgeman, KS1.325$60,000
May 2612:00 AM CDTEF1Pratt, KS8.9100
May 2612:25 AM CDTEF0Oldham, TX1.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.